West Virginia, 2022

Damaging Winds in West Virginia, May 3, 2022

May 3, 2022 · NWS RLX · 7 events in 3 counties and zones

Warming temperatures and periods of sunshine on the afternoon of May 3rd aided in shower and thunderstorm development ahead of a cold front. Strong to severe storms passed through northern West Virginia that evening, with damaging wind gusts causing numerous downed trees and power lines across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Warming temperatures and periods of sunshine on the afternoon of May 3rd aided in shower and thunderstorm development ahead of a cold front. Strong to severe storms passed through northern West Virginia that evening, with damaging wind gusts causing numerous downed trees and power lines across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 3, 2:11 PM EST, 3 hours 1 minute earlier.

Area forecast discussion, May 3, 2:11 PM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
311 PM EDT Tue May 3 2022

.SYNOPSIS...
Thunderstorm chances increase today ahead of an approaching cold
front. Some storms could be severe. A ridge builds across Wednesday
drying the area out, followed by another front Thursday night.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 1150 AM Tuesday...

Overall, no major change in the forecast thinking from previous
shift. Some breaks in the clouds have occurred across the area
as warm frontal boundary and associated precipitation from this
morning continues to lift north. This should leave us with a
short lull in precipitation before a mid level wave, and surface
cold front, which is currently visible on satellite over
northwest IN, stretching southwest through central and southern
IL/SE MO move towards the area later this afternoon and evening.
Still looking at a good chance for severe, particularly across
southeast Ohio zones, with deep layer shear, and ample SRH,
which will be capable of producing strong updrafts/perhaps supercells.
Primary hazards are large hail, and damaging winds/downdrafts,
but tornadoes cannot be ruled out either. Less of a threat is
expected south/east of the Ohio River, as bulk of instability
will be waning as the evening progresses, however, a severe risk
will still persist. SPC continues to maintain a slight risk
across northern zones, with a marginal for much of the area east
of the CWA except for extreme southern/eastern zones.

Front will sag south of the CWA by late morning/early afternoon
Wednesday, with drier and cooler weather gradually taking hold.
Looking like cloud cover will hang tight for much of the day
however with plenty of low level moisture lingering.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 300 PM Tuesday...

The first portion of the short term period (Wednesday night and
Thursday) will be tranquil and dry across the region as mid-
level ridging slides across. High temperatures on Thursday will
be near normal. A disturbance then approaches the region
Thursday night with an associated warm front lifting north
towards the region. Did slightly delay precipitation chances
across the area, with showers likely not beginning to move into
the southwest portion of the CWA until Thursday evening, then
gradually moving northeastward. Shower and thunderstorm chances
then continue across the region for Friday and Friday night,
with high temperatures on Friday being slightly below normal.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 300 PM Tuesday...

The long term period begins Saturday morning with stagnant upper
level energy gradually sliding off to the south and east across
the region, resulting in continued precipitation chances for
Saturday into Sunday. Precipitation chances should gradually
decrease throughout the weekend, being mainly confined to the
southern and eastern portion of the CWA during the day on
Sunday. Upper level ridging begins to build into the region on
Sunday, eventually providing dry weather area-wide by Sunday
night into Monday. High temperatures on Saturday will be below
normal by approximately 10 degrees. A warming trend will be
noted from Saturday through Monday, with high temperatures
returning to normal values by Monday.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 125 PM Tuesday...

Showers and thunderstorms, some with strong to damaging wind
gusts are expected to develop and sweep east across the area
this afternoon and evening. Bulk of storm activity will affect
SE Ohio and Kentucky terminals in the 21-01Z time frame, with
terminals east/south of the Ohio River in the 22Z through 03Z
time frame. Although the bulk of stronger storms will have
diminished by 03Z, showers and isolated thunderstorms, along
with brief MVFR/IFR restrictions and gusty winds can be expected
through at least 12Z, with additional showers through the
remainder of the TAF period, particularly south/east of the Ohio
River. Although bulk of shower activity will wane by late
Wednesday morning, widespread MVFR ceilings are expected to take
hold across the area after 04Z.

In addition, gusty southwesterly winds can be expected outside
of shower/thunderstorm activity through 04Z, with occasional
gusts in the teens to 20 kt range.

In addition, some wind shear is possible, mainly in the 00Z
through 04Z time frame and have coded accordingly in TAF.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of convection may vary from the
forecast. Restrictions in storms/showers could be worse than
currently forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    M    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    M    L    H    M
PKB CONSISTENCY  H    H    H    H    H    H    M    M    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    M    H    H    M    M    H    H

AFTER 18Z WEDNESDAY...
IFR conditions possible in showers and thunderstorms Thursday
night into Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL/GW
NEAR TERM...SL
SHORT TERM...GW
LONG TERM...GW
AVIATION...SL
Hazardous weather outlook, May 3, 1:35 PM EST, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
235 PM EDT Tue May 3 2022

KYZ105-VAZ003-004-WVZ005-006-013>016-018-024>030-032>034-039-040-
515>526-041845-
Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Lincoln-Putnam-Kanawha-
Roane-Calhoun-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Taylor-
McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
235 PM EDT Tue May 3 2022

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected this afternoon and evening. Storms could
contain strong wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-OHZ066-067-075-076-083>087-WVZ007>011-017-019-020-031-
041845-
Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Wirt-
Ritchie-Doddridge-Harrison-
235 PM EDT Tue May 3 2022

...TORNADO WATCH 175 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio, and portions of central West Virginia,
northern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Tornado Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, May 3, 4:18 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Charleston WV
518 PM EDT Tue May 3 2022

OHZ066-084-032145-
Perry OH-Vinton OH-
518 PM EDT Tue May 3 2022

...Strong thunderstorms will impact portions of southeastern Perry
and northwestern Vinton Counties through 545 PM EDT...

At 517 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Kingston to Waverly. Movement
was east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mcarthur, Shawnee, New Straitsville, Creola, Allensville, Eagle Mills
and Haydenville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM EDT for southeastern
Ohio.

&&

LAT...LON 3956 8221 3956 8227 3939 8237 3939 8236
      3922 8251 3920 8265 3921 8276 3937 8275
      3937 8252 3940 8251 3939 8238 3958 8226
      3959 8226 3960 8237 3962 8238 3973 8207
      3973 8206
TIME...MOT...LOC 2117Z 249DEG 39KT 3946 8272 3914 8298

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

12
Special weather statement, May 3, 4:19 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Charleston WV
519 PM EDT Tue May 3 2022

OHZ066-032145-
Perry OH-
519 PM EDT Tue May 3 2022

...Strong thunderstorms will impact portions of Perry County through
545 PM EDT...

At 519 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Millersport to 11 miles northwest of Hocking
Hills State Park. Movement was northeast at 75 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Lexington, Somerset, Perry State Forest, Thornport, Harbor Hills,
Crooksville, Thornville, Junction City and Glenford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM EDT for southeastern
Ohio.

&&

LAT...LON 3993 8242 3992 8241 3991 8217 3982 8217
      3981 8207 3974 8208 3961 8238 3974 8236
      3974 8241 3983 8240 3984 8247 3993 8246
TIME...MOT...LOC 2119Z 238DEG 66KT 3990 8256 3956 8268

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

12
Special weather statement, May 3, 4:42 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Charleston WV
542 PM EDT Tue May 3 2022

OHZ066-032215-
Perry OH-
542 PM EDT Tue May 3 2022

...Strong thunderstorms will impact portions of Perry County through
615 PM EDT...

At 542 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Harbor Hills to near Logan. Movement was
northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Lexington, Somerset, Shawnee, Perry State Forest, Thornport,
Crooksville, Thornville, Junction City, New Straitsville and
Glenford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM EDT for southeastern
Ohio.

&&

LAT...LON 3992 8241 3991 8217 3982 8217 3981 8207
      3973 8208 3973 8207 3957 8221 3956 8224
      3956 8226 3959 8226 3960 8238 3974 8236
      3974 8241 3983 8240 3984 8246 3993 8245
TIME...MOT...LOC 2142Z 224DEG 44KT 3994 8240 3957 8243

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

12
Special weather statement, May 3, 4:47 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Charleston WV
547 PM EDT Tue May 3 2022

OHZ067-032215-
Morgan OH-
547 PM EDT Tue May 3 2022

...A strong thunderstorm will impact portions of Morgan County
through 615 PM EDT...

At 547 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chesterhill, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
McConnelsville, Chesterhill, Malta, Stockport, Bristol and Hackney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 900 PM EDT for southeastern
Ohio.

&&

LAT...LON 3975 8164 3967 8164 3966 8159 3963 8159
      3959 8165 3959 8171 3954 8172 3949 8179
      3949 8182 3946 8183 3945 8185 3945 8188
      3956 8203 3976 8183
TIME...MOT...LOC 2147Z 222DEG 41KT 3955 8190

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

12
Special weather statement, May 3, 5:01 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
601 PM EDT Tue May 3 2022

OHZ076-WVZ009-032230-
Washington OH-Wood WV-
601 PM EDT Tue May 3 2022

...A strong thunderstorm will impact portions of central Washington
and northwestern Wood Counties through 630 PM EDT...

At 601 PM EDT, Doppler radar was tracking a strong thunderstorm near
Washington, or near Belpre, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Parkersburg, Marietta, Belpre, Vienna, Williamstown, Washington,
Boaz, Lubeck, Newport, North Hills, Lowell, Lower Salem, Little
Hocking, Waverly, Fleming, Blennerhassett and Devola.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 179 and 186.
 Interstate 77 in Ohio between mile markers 1 and 13.
 Route 50 in West Virginia between mile markers 1 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 900 PM EDT for southeastern
Ohio...and northwestern West Virginia.

&&

LAT...LON 3961 8140 3960 8139 3960 8137 3941 8120
      3939 8121 3939 8127 3934 8137 3922 8168
      3934 8178 3962 8142
TIME...MOT...LOC 2201Z 235DEG 30KT 3932 8170

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

11
Special weather statement, May 3, 5:02 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Charleston WV
602 PM EDT Tue May 3 2022

KYZ103-OHZ086-087-WVZ005>007-014-032230-
Boyd KY-Gallia OH-Lawrence OH-Mason WV-Wayne WV-Cabell WV-Putnam WV-
602 PM EDT Tue May 3 2022

...A strong thunderstorm will impact portions of east central Boyd,
southeastern Gallia, southeastern Lawrence, southwestern Mason,
central Cabell, west central Putnam and northwestern Wayne Counties
through 630 PM EDT...

At 601 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ceredo, or near Huntington, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Huntington, Ashland, Chesapeake, Proctorville, Barboursville, Kenova,
Catlettsburg, Ceredo, Ona, South Point, Burlington, Crown City,
Athalia, Lockwood, Lavalette, Scottown, Ashton, Pea Ridge and Green
Bottom.

This includes the following highways...
 Interstate 64 in Kentucky between mile markers 188 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 900 PM EDT for northeastern
Kentucky...southeastern Ohio...and western West Virginia.

&&

LAT...LON 3824 8252 3838 8267 3859 8250 3875 8223
      3854 8200
TIME...MOT...LOC 2201Z 228DEG 40KT 3836 8254

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

12

The radar

The Charleston,WV radar (KRLX), 110 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wood

When
May 3, 5:12 PM EST
Where
Wood County, 0.87 mi SE of Stewart Arpt
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.290, -81.540

A tree fell onto a home located just north of Parkersburg.

Thunderstorm Wind, Wood

When
May 3, 5:20 PM EST
Where
Wood County, Williamstown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.400, -81.450

Several homes were damaged due to blown down trees in Williamstown.

Thunderstorm Wind, Harrison

When
May 3, 6:48 PM EST
Where
Harrison County, 1.48 mi SSE of Adamsville
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
39.380, -80.240

One tree was blown down onto Adamsville Road.

Thunderstorm Wind, Harrison

When
May 3, 6:49 PM EST
Where
Harrison County, 0.69 mi N of Bridgeport
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
39.290, -80.250

One tree was blown down onto a local road in the town of Bridgeport.

Thunderstorm Wind, Taylor

When
May 3, 7:05 PM EST
Where
Taylor County, 0.87 mi SE of Fetterman
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.340, -80.020

In Grafton, numerous trees were downed across the local roadways.

Thunderstorm Wind, Harrison

When
May 3, 7:05 PM EST
Where
Harrison County, 0.69 mi S of Lost Creek
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
39.160, -80.350

A tree was blown down onto a road in Lost Creek.

Thunderstorm Wind, Taylor

When
May 3, 7:06 PM EST
Where
Taylor County, 0.53 mi W of Flemington
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
39.270, -80.130

One tree was downed onto a road in the town of Flemington.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2022Every state in 2022This day in weather historyWarnings in West Virginia, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012637, 1012636, 1012638, 1012639, 1012640, 1012642, 1012641.